Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 175, NWS Wichita, KS

June 1, 2011Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2011, 11:44 PM CDT for Saline County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 11:44 PM CDT (04:44 UTC)
Expired
Jun 2, 2011, 12:10 AM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Saline County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1634 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS53 KICT 020444
SVRICT
KSC169-020530-
/O.NEW.KICT.SV.W.0175.110602T0444Z-110602T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SALINA...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW CAMBRIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR EAST CENTRAL KANSAS.

LAT...LON 3873 9737 3874 9772 3889 9773 3897 9740
      3896 9737
TIME...MOT...LOC 0444Z 271DEG 30KT 3880 9755
WIND...HAIL 60MPH 1.50IN

$$

MCGUIRE
1 follow-up statement
350 
WWUS53 KICT 020510
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1210 AM CDT THU JUN 2 2011

KSC169-020521-
/O.CAN.KICT.SV.W.0175.000000T0000Z-110602T0530Z/
SALINE KS-
1210 AM CDT THU JUN 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3873 9737 3874 9772 3889 9773 3897 9740
      3896 9737
TIME...MOT...LOC 0511Z 271DEG 30KT 3880 9726

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:24 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 1, 11:24 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT WED JUN 1 2011

.UPDATE...

STRONG TO SEVERE CONVECTION CONTINUES ACROSS CENTRAL KS...ALONG
I-70....ALONG MAIN INSTABILITY AXIS.  CONTINUED CONCERNS ABOUT THIS
CONVECTION BACKBUILDING OVER THE SAME AREAS AS A BACKBUILDING MCS
LOOKS TO BE UNDER WAY....ESPECIALLY WITH MOISTURE TRANSPORT AND LOW
LEVEL JET FEEDING INTO THIS COMPLEX AND NOT VEERING OUT. COULD STILL
SEE SOME SEVERE STORMS ON THE SRN EDGE OF THIS COMPLEX...AS ELEVATED
INSTABILITY REMAINS HIGH.  SO WILL KEEP POPS IN THE SOLID CHANCE
CATEGORY IN THIS AREA.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT WED JUN 1 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COULD STILL SEE THE CHANCE FOR SOME HIT OR MISS CONVECTION ACROSS
CENTRAL KS AT LEAST UNTIL 02-03Z...AS AFTERNOON HEATING HAS LED TO
AN UNSTABLE AIRMASS IN THIS AREA.  GREATEST AREA OF CONCERN WILL BE
NORTH OF KRSL AND KSLN...BUT WILL KEEP A VCTS NEAR KRSL WITH CB
CLOUD DESCRIPTOR NEAR KSLN AND KHUT.  THINK TSRA CHANCES WILL
DIMINISH ACROSS THE AREA AFTER 03Z AS WARMER AIR MOVES INTO THE AREA
IN THE MID LAYERS.

AFTER TSRA CHANCE ENDS...EXPECT VFR CONDITIONS ACROSS THE
AREA...WITH THE ONLY CONCERN BEING GUSTY WINDS DURING THE DAYTIME
HOURS ON THU.

KETCHAM

PREV DISCUSSION... /ISSUED 316 PM CDT WED JUN 1 2011/

DISCUSSION...

TONIGHT:
RATHER TOUGH CONVECTIVE FORECAST OUT OF THE BOX...WITH CONSIDERABLE
LOW LEVEL MOISTURE AND NOT A LOT OF CAPPING. HOWEVER CONVERGENCE/TRIGGER
FOR CONVECTION APPEARS TO BE LIMITED RESIDUAL LIFT FROM THIS
MORNINGS CONVECTION IN OK...WHICH WOULD PRIMARILY AFFECT AREA EAST
OF I-35 AFTER 0000 UTC. ALSO SOME POTENTIAL BASED ON CORFIDI
VECTORS FOR HIGH PLAINS STORMS TO WORK INTO FAR NORTHWEST SECTIONS
BEFORE DISSIPATING.

THU:
INCREASING SURFACE PRESSURE GRADIENT WILL LIKELY RESULT IN WIND
ADVISORY CRITERIA OVER RUSSELL/BARTON COUNTIES...IF NOT MOST OF
CENTRAL/SOUTH CENTRAL KS. WHILE MODELS SEEM TO BE LAGGING A BIT ON
SURFACE DEWPOINTS...DOES APPEAR TO BE SOME DRYING LIKELY IN THE
WEST WITH MINIMAL REDUCTION IN THE EAST. THIS SHOULD LEAD TO A BIT
MORE CUMULUS AND SLIGHTLY COOLER TEMPERATURES IN SOUTHEAST KS VS
REST OF FORECAST AREA. WHILE STRAY THUNDERSTORM CANNOT BE RULED
OUT...COMBO OF CAPPING AND LACK OF CONVERGENCE PRECLUDES
MENTIONING ANYTHING IN GRIDS. WINDS OVERNIGHT WILL LIKELY KEEP
TEMPERATURES MILD OVERNIGHT.

FRI:
SMALL CHANCES FOR PRECIPITATION IN CENTRAL KS FRI NIGHT AS
SURFACE BOUNDARY EDGES VERY CLOSE TO NORTHWEST EDGE OF FORECAST
AREA. WITH SLIGHT DECREASE IN 850MB TEMPERATURES AND POTENTIAL FOR
ADDITIONAL CLOUDS...WILL SHAVE A DEGREE OR TWO OFF PERSISTENCE FOR
MAXES.

SAT-TUE:
THE PAST SEVERAL RUNS OF THE MEDIUM RANGE MODELS SHOW GFS AND
ECMWF HEADING IN OPPOSITE DIRECTIONS WITH SPEED OF WEST COAST LOW.
WITH CURRENT SOLUTIONS RELATIVELY CLOSE TO EACH OTHER...THE AVERAGING
IN THE TESTBED GRIDS SHOULD BE QUITE GOOD. LOW TEMPERATURES MAY BE
A BIT TRICKY WITH A LOT DEPENDING ON THE SURFACE DEWPOINTS. THERE
IS THE POSSIBILITY OF ISOLATED AFTERNOON/EARLY EVENING
THUNDERSTORMS MOST DAYS...BUT AREA/TIMING IS PROBLEMATIC...AND WANT
TO AVOID MENTIONING SLIGHT CHANCES EVERY DAY. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

COULD SEE WIDELY SCATTERED...HIT-AND-MISS THUNDERSTORMS THIS
AFTERNOON AND INTO THE EVENING HOURS FOR ALL TAF SITES...DUE TO A
MOIST/UNSTABLE AND WEAKLY CAPPED AIRMASS...IN CONCERT WITH SUBTLE
MID/UPPER ENERGY APPROACHING FROM THE SOUTHWEST. INCLUDED "CB"
WORDING FOR ALL SITES TO ACCOUNT FOR THIS THREAT. ACTIVITY COULD
LINGER LONGER INTO THE EVENING AT KRSL AND COULD BE A BIT MORE
ORGANIZED...AS AFTERNOON HIGH PLAINS ACTIVITY ROLLS EAST THIS
EVENING. CIGS LOOK TO BE SCT-BKN VFR THIS AFTERNOON. STRONG
SOUTHERLY WINDS WILL COMMENCE BY THURSDAY MORNING...DUE TO
STRENGTHENING LOW PRESSURE OVER THE WESTERN HIGH PLAINS.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  95  69  96 /  10  10  10  10
HUTCHINSON      66  96  68  96 /  10  10  10  10
NEWTON          67  93  68  95 /  10  10  10  10
ELDORADO        68  93  68  92 /  10  10  10  10
WINFIELD-KWLD   69  94  69  93 /  10   0  10  10
RUSSELL         67  96  67  97 /  60  10  10  10
GREAT BEND      66  96  66  98 /  60  10  10  10
SALINA          69  96  71  97 /  60  10  10  10
MCPHERSON       66  95  69  96 /  30  10  10  10
COFFEYVILLE     71  93  70  92 /  20  10  10  10
CHANUTE         68  91  70  91 /  20  10  10  10
IOLA            68  91  70  91 /  20  10  10  10
PARSONS-KPPF    70  92  70  91 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 5:06 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT WED JUN 1 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
506 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL
KANSAS...WITH THE BEST CHANCE OF STORMS ALONG AND NORTH OF I-70.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. AN ISOLATED
TORNADO CANNOT BE RULED OUT. OTHER ISOLATED STORMS ARE POSSIBLE
GENERALLY EAST OF I-35. ALL OF THE STORMS ARE EXPECTED TO WANE
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SUSTAINED WINDS ON THURSDAY WILL BE NEAR 30 MPH OVER PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS...ESPECIALLY OVER RUSSELL AND
BARTON COUNTIES.  A WIND ADVISORY MAY BE REQUIRED.

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AS A COLD FRONT
NEARS CENTRAL KANSAS. STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Local storm report, Jun 1, 10:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     8 N ELLSWORTH           38.85N 98.23W
06/01/2011  E50.00 MPH       ELLSWORTH          KS   TRAINED SPOTTER

            REPORT OCCURRED AT THE I-70 AND HIGHWAY 14 INTERSECTION.

1039 PM     HAIL             8 N ELLSWORTH           38.85N 98.23W
06/01/2011  E0.88 INCH       ELLSWORTH          KS   TRAINED SPOTTER

            REPORT OCCURRED AT THE I-70 AND HIGHWAY 14 INTERSECTION.

&&

DUNTEN
Local storm report, Jun 1, 10:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             6 N WILSON              38.91N 98.47W
06/01/2011  E2.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

BDK
Local storm report, Jun 1, 10:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             3 W GLENDALE            38.90N 97.93W
06/01/2011  E1.50 INCH       LINCOLN            KS   EMERGENCY MNGR

            REPORT OCCURRED AT MILE MARKER 233 ON I-70.

&&

DUNTEN
Local storm report, Jun 1, 11:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             WILSON LAKE             38.94N 98.55W
06/01/2011  E2.75 INCH       RUSSELL            KS   EMERGENCY MNGR

            REPORTS OF GOLF TO BASEBALL SIZE HAIL. MANY CAMPERS ARE
            DAMAGED AS WELL AS WINDSHIELDS BLOWN OUT ON CARS.

&&

DUNTEN
Local storm report, Jun 1, 11:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1117 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     FLASH FLOOD      3 SSE WESTFALL          38.89N 97.98W
06/01/2011                   LINCOLN            KS   TRAINED SPOTTER

            REPORTS OF 6 TO 8 INCHES OF WATER AT MILE MARKER 233 ON
            I-70.

&&

DUNTEN
Local storm report, Jun 1, 11:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HEAVY RAIN       GLENDALE                38.90N 97.87W
06/01/2011  E1.50 INCH       SALINE             KS   EMERGENCY MNGR

&&

DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:17 PM CDTSevere Thunderstorm WarningICTLincoln58 min
Jun 1, 7:39 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion66 min
Jun 1, 7:42 PM CDTTornado WarningICTRussell63 min
Jun 1, 8:07 PM CDTTornado WarningICTLincoln53 min
Jun 1, 8:21 PM CDTTornado WarningICTRussell39 min
Jun 1, 8:32 PM CDTAreal Flood WarningICTLincoln, Russell9 hr
Jun 1, 8:39 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion66 min
Jun 1, 8:46 PM CDTTornado WarningICTRussell26 min
Jun 1, 8:51 PM CDTSevere Thunderstorm WarningICTLincoln54 min
Jun 1, 8:56 PM CDTTornado WarningICTEllsworth, Lincoln, Russell26 min
Jun 1, 9:08 PM CDTSevere Thunderstorm WarningICTRussell67 min
Jun 1, 9:21 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln54 min
Jun 1, 9:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline42 min
Jun 1, 10:04 PM CDTFlash Flood WarningICTLincoln, Russell12 hr
Jun 1, 10:07 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell53 min
Jun 1, 10:47 PM CDTSevere Thunderstorm WarningICTSaline58 min
Jun 1, 10:53 PM CDTRiver Flood WarningICTLincoln4 days
Jun 1, 11:00 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline60 min
Jun 1, 11:21 PM CDTFlash Flood WarningICTSaline10 hr
Jun 1, 11:40 PM CDTTornado WarningICTMarion, Saline35 min
Jun 2, 12:18 AM CDTRiver Flood WarningICTLincoln67 hr
Jun 2, 2:30 AM CDTFlash Flood WarningICTEllsworth7 hr
Jun 2, 4:03 AM CDTWind AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more16 hr
Jun 2, 9:21 AM CDTAreal Flood WarningICTRussell6 hr
Jun 2, 9:29 AM CDTAreal Flood WarningICTSaline6 hr
Jun 2, 9:38 AM CDTAreal Flood WarningICTEllsworth11 hr
Jun 2, 9:53 AM CDTFlash Flood WarningICTLincoln5 hr
Jun 2, 2:54 PM CDTAreal Flood WarningICTLincoln30 hr
Jun 2, 3:33 PM CDTAreal Flood WarningICTRussell6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.